Ohio, 2022

Flood in Ohio, August 11, 2022

August 11, 2022 · NWS RLX · 1 event in 1 county or zone

A cold front slowly progressed east of the Ohio River on August 11th after an active afternoon and evening the day before. Local runoff in Meigs County spilled into the Shade River near Chester just after midnight on the 11th and caused the river to come out of its banks for a brief period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front slowly progressed east of the Ohio River on August 11th after an active afternoon and evening the day before. Local runoff in Meigs County spilled into the Shade River near Chester just after midnight on the 11th and caused the river to come out of its banks for a brief period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 1:45 AM EST, 51 minutes earlier.

Area forecast discussion, Aug 11, 1:45 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
245 AM EDT Thu Aug 11 2022

.SYNOPSIS...
Showers and isolated storms linger this morning. A welcome dry
reprieve is expected later this week and the weekend. Unsettled
but not hazardous weather expected for next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 220 AM Thursday...

A cold front is slowly sinking south through the area at
present, currently located just south of the Ohio River. The
chance for showers and isolated thunderstorms will continue
along and south of the front through the rest of the overnight.
Some brief, locally heavy rainfall still remains possible, but
not expecting much in terms of additional water issues to
result from this. Have updated PoPs and cloud cover to represent
the latest trends. Additionally, have inserted patchy fog
into the forecast for many of the valleys across the region for
this morning. Fog coverage will be more widespread where
significant clearing takes place. This should mainly be across
southeast Ohio.

Some isolated lingering high water issues will be possible
this morning from prior heavy rainfall last evening.

As of 1030 PM Wednesday...

The POP forecast was actually in decent shape as of 10pm, so
generally let that ride with only minor tweaks. Overall the bulk
of lingering precip will transition to the higher terrain
overnight, with general clearing behind the front expected. Have
dropped the Flood Watch as the heaviest rain is ended, so not
expecting new FFWs the rest of the night, with lingering
warnings gradually dropping throughout the night.

As of 142 PM Wednesday...

A quasi stationary frontal boundary remains oriented west to east
across the area through early tonight. In the absence of upper level
forcing, expect just isolated to scattered showers or storms to
develop this afternoon and evening. The front drifts further south
overnight, keeping chances for precipitation along and south of the
aforementioned boundary. Meanwhile, a new cold front pushes south
Thursday morning, pushing any lingering showers out of the area by
mid morning.

A Flash Flood Watch remains in effect through 10 PM for the lowlands
and until midnight for the mountains. The atmosphere remains very
wet today, with diurnal heating, differential heating boundaries,
and orographic effects acting as low level forcing. With PWATs
around 2 inches, heavy downpours or repetitive storms over the same
areas could produce flash flooding.

Models suggest a low stratus deck will develop across most of WV
overnight tonight. Areas of fog will be possible, although could be
suppressed by cloud cover. Any fog will dissipate by 13Z, and low
stratus will lift by 15Z Thursday.

Lows tonight will range from the upper 60s lowlands, into the lower
60s northeast mountains and extreme northern sections. Highs on
Thursday will generally be in the lower 80s lowlands, ranging
into the mid 60s highest elevations.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
As of 240 PM Wednesday...

Secondary cold frontal passage will be ongoing at the start of
the period. Lingering showers will be waning Friday morning as
influencing high pressure drops down from Canada and the Great
Lakes. Dry weather and cooler temperatures spells a Chamber of
Commerce start to the weekend as the high maintains residence
over the Ohio Valley. Abundant sunshine will reflect a beautiful
mid-August Friday and Saturday with little to no interference
from disturbances aloft. A relief from high dew points will also
ensue. Dense valley fog could be likely for Saturday morning as
low temperatures drop into the mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Increased cloudiness on Sunday will denote the end of our
brief, albeit much welcomed, dry weather as shortwave energy
reinvigorates an upper level trough settling into the eastern
portions of the country. Global models are also coming more on
board with slight chance POPs for the end of the weekend
compared to a much drier solution only days ago. This will then
be followed by more unsettled weather for the work week with
lobes of weak disturbances impeding on the area and tapping into
the returning low level moisture to create diurnally driven
showers and storms. Temperatures look to hold steady just below
their climatological norm through the end of the period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 220 AM Thursday...

Scattered showers and isolated thunderstorms remain possible for
the rest of the overnight along/south of a cold front moving
through the region currently. Brief IFR/LIFR VSBY restrictions
are possible in heavier showers or any thunderstorms.
Additionally, LIFR/IFR/MVFR CIGs will be widespread through the
overnight in low stratus, with the exception being at PKB. Some
fog may also develop, particuarly further north/west at PKB
where clearing takes place. Any fog that forms should dissipate
by ~13Z.

Shower and isolated storm chances linger after dawn until ~
noon across the far south at BKW, with all other terminals
remaining dry. Clearing quickly takes place behind the front,
with most sites returning to VFR by late morning. BKW may take
until mid afternoon for MVFR CIGs to lift.

A FEW-SCT Cu field will develop starting late morning, with
cloud bases generally 020-040 AGL, but should pose no aviation
concerns. A secondary weak cold front will move through this
evening into the overnight, and could provide for an isolated
shower here and there. This has been left out of the TAFs for
the time being due to the highly isolated nature.

Light and variable flow this morning becomes northwest and
light during the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium through noon, then high for the rest
of the TAF period.

ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are
possible in heavier showers or any thunderstorms this morning.
Timing of CIG restrictions this morning could vary from the
TAFs. Fog may develop at PKB depending on how much clearing
occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 08/11/22
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    H    H    H    H    H    M    M    M    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    H    M    M    M
PKB CONSISTENCY  H    L    L    L    L    L    L    L    H    M    M    M
CKB CONSISTENCY  M    M    M    H    M    L    H    H    H    M    M    M

AFTER 06Z FRIDAY...
IFR possible in valley fog Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/MEK/GW
NEAR TERM...FK/ARJ/GW
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...GW
Hazardous weather outlook, Aug 10, 10:23 PM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1123 PM EDT Wed Aug 10 2022

WVZ005>011-013>020-024>034-039-040-515>526-120330-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1123 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...Tonight.

The heaviest of the rain is over. Continue to watch for high water
and road closures, especially where warnings remain in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant high water
issues from Wednesday or overnight by calling the toll-free spotter
hotline, or by other methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-120330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
1123 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and southwest Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any significant high water
issues from Wednesday or overnight by calling the toll-free spotter
hotline, or by other methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Aug 10, 8:42 PM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      RIPLEY                  38.82N 81.71W
08/10/2022                   JACKSON            WV   911 CALL CENTER

            CHARLESTON ROAD IS FLOODED IN RIPLEY.

0744 PM     FLASH FLOOD      RIPLEY                  38.82N 81.71W
08/10/2022                   JACKSON            WV   911 CALL CENTER

            FIRST AVENUE IN RIPLEY IS FLOODED.

0747 PM     FLASH FLOOD      RIPLEY                  38.82N 81.71W
08/10/2022                   JACKSON            WV   911 CALL CENTER

            SHERIFF DRIVE IN RIPLEY IS FLOODED.

0749 PM     FLASH FLOOD      RIPLEY                  38.82N 81.71W
08/10/2022                   JACKSON            WV   911 CALL CENTER

            NORTH CHURCH STREET IN RIPLEY IS FLOODED.

0851 PM     FLASH FLOOD      7 NNE RIPLEY            38.91N 81.66W
08/10/2022                   JACKSON            WV   911 CALL CENTER

            REPORT OF A CULVERT CAVED IN ON TRACE FORK
            ROAD IN SANDYVILLE. WATER SURROUNDING A
            HOME.

0845 PM     HEAVY RAIN       1 NE ANMOORE            39.27N 80.28W
08/10/2022  M2.00 INCH       HARRISON           WV   PUBLIC

&&
Local storm report, Aug 10, 9:10 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      4 ESE BLAINE            38.00N 82.79W
08/10/2022                   LAWRENCE           KY   911 CALL CENTER

            FLOODING REPORTED ALONG HIGHWAY 1760.

&&
Local storm report, Aug 10, 9:40 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      6 ESE BLAINE            38.00N 82.79W
08/10/2022                   LAWRENCE           KY   911 CALL CENTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            ESE BLAINE. FLOODING REPORTED ALONG HIGHWAY
            1760.

&&
Local storm report, Aug 10, 9:46 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1046 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      4 W SISSONVILLE         38.50N 81.72W
08/10/2022                   KANAWHA            WV   911 CALL CENTER

            FLOODING ALONG KELLYS CREEK ROAD.

&&
Local storm report, Aug 10, 10:11 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      BRIDGEPORT              39.29N 80.26W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            WATER RESCUE REPORTED ALONG BEECH HOLLOW
            ROAD.

0735 PM     FLASH FLOOD      CLARKSBURG              39.28N 80.33W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING ALONG BOONE STREET.

0753 PM     FLASH FLOOD      BRIDGEPORT              39.29N 80.26W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            MEADLAND ROAD FLOODED.

0759 PM     FLASH FLOOD      BRIDGEPORT              39.29N 80.26W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING ALONG TOLLEY ROAD.

0810 PM     FLASH FLOOD      BRIDGEPORT              39.29N 80.26W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING ALONG TAPPAN ROAD.

0820 PM     FLASH FLOOD      STONEWOOD               39.25N 80.31W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING ALONG 3RD STREET.

0836 PM     FLASH FLOOD      CLARKSBURG              39.28N 80.33W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING REPORTED ALONG WILSONBURG ROAD.

0857 PM     FLASH FLOOD      CLARKSBURG              39.28N 80.33W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            WATER RESCUE REPORTED ALONG WILSONBURG ROAD.

1022 PM     FLASH FLOOD      CLARKSBURG              39.28N 80.33W
08/10/2022                   HARRISON           WV   911 CALL CENTER

            FLOODING REPORTED ALONG SUN VALLEY ROAD.

&&
Local storm report, Aug 10, 11:25 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 AM EDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      PULLMAN                 39.19N 80.95W
08/10/2022                   RITCHIE            WV   FIRE DEPT/RESCUE

            A FEW HOMES, THE PULLMAN POST OFFFICE, AND
            SEVERAL ROADS FLOODED. SEVERAL CREEKS AND
            STREAMS OUT OF THEIR BANKS. MOSR RECEDED BUT
            DAVIS RUN STILL OUT OF ITS BANKS AS OF 11:30
            PM. PONTOON WASHED DOWNSTREAM AND TANKS AND
            OTHER OBJECTS WASHED AWAY. WATER QUICKLY
            CAME UP, AND THEN BACK DOWN JUST AS QUICKLY,
            LEAVING DEBRIS.

0910 PM     FLASH FLOOD      9 SSE CAIRO             39.08N 81.12W
08/10/2022                   RITCHIE            WV   FIRE DEPT/RESCUE

            A FEW HOMES AND SEVERAL ROADS FLOODED IN
            SMITHVILLE. SEVERAL CREEKS AND STREAMS
            BRIEFLY OUT OF THEIR BANKS. CAR SWEPT DOWN A
            ROAD AND PARTIALLY BLOCKING IT. WATER
            QUICKLY CAME UP, AND THEN BACK DOWN JUST AS
            QUICKLY, LEAVING DEBRIS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Meigs

When
August 11, 2:36 AM EST to 12:13 PM EST
Where
Meigs County, 1.39 mi NW of Bashan to 1.12 mi NNW of Bashan
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
39.066, -81.885

The Shade River near Chester rose above its 17 foot bankfull level during the early morning hours of August 11th. The river crested at 18.45 feet just before dawn and then returned to its banks just after noon that day. High water spilled onto Sugar Run Creek Bridge and Shade River Bridge while the river was out of its banks, which also resulted in minor flooding of low lying areas adjacent to the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046616.